Alert archive / Nevada / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Elko, NV

July 28, 2016

NWS Elko, NV issued this red flag warning at Jul 28, 2016, 2:50 PM PDT. It took effect at Jul 29, 2016, 1:00 PM PDT. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 2:50 PM PDT (21:50 UTC)
In effect from
Jul 29, 2016, 1:00 PM PDT
Expired
Jul 29, 2016, 2:12 PM PDT
In force
72 min
Issued by
NWS Elko, NV

The text

As transmitted.

485 
WWUS85 KLKN 282150
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT THU JUL 28 2016

NVZ454-455-457-291600-
/O.NEW.KLKN.FW.W.0005.160729T2000Z-160730T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
250 PM PDT THU JUL 28 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
454...455 AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM 1 PM TO 11 PM PDT FRIDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS ARE EXPECTED
  TO DEVELOP FRIDAY AFTERNOON AND LAST THROUGH THE EVENING. THE
  HIGHEST THUNDERSTORM THREAT WILL BE SOUTH OF HIGHWAY 50.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ468>470-291600-
/O.NEW.KLKN.FW.A.0003.160730T2000Z-160731T0600Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
250 PM PDT THU JUL 28 2016

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONES 468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FIRE WEATHER
WATCH FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS IN
EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 
  EASTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS EARLY IN THE
  AFTERNOON ARE EXPECTED TO DEVELOP TO SCATTERED MOSTLY DRY
  THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. A MIX OF
  DRY AND WET THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
2 follow-up statements
416 
WWUS85 KLKN 290855
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
155 AM PDT FRI JUL 29 2016


NVZ454-455-457-300300-
/O.CON.KLKN.FW.W.0005.160729T2000Z-160730T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
155 AM PDT FRI JUL 29 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 454...455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS ARE EXPECTED
  TO DEVELOP THIS AFTERNOON AND LAST THROUGH THE EVENING. THE
  HIGHEST THUNDERSTORM THREAT WILL BE SOUTH OF HIGHWAY 50.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE 
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ468>470-300300-
/O.CON.KLKN.FW.A.0003.160730T2000Z-160731T0600Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
155 AM PDT FRI JUL 29 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 468...469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 
  EASTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS EARLY IN 
  THE AFTERNOON ARE EXPECTED TO DEVELOP TO SCATTERED MOSTLY DRY 
  THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. A MIX OF 
  DRY AND WET THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE 
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
128 
WWUS85 KLKN 292112
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT FRI JUL 29 2016


NVZ454-455-457-301200-
/O.CAN.KLKN.FW.W.0005.000000T0000Z-160730T0600Z/
/O.NEW.KLKN.FW.W.0006.160730T0000Z-160730T1200Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
212 PM PDT FRI JUL 29 2016

...RED FLAG WARNING IN EFFECT UNTIL 5 AM PDT SATURDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
454...455...AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT UNTIL 5 AM PDT SATURDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP THIS AFTERNOON AND LAST THROUGH THE 
  EVENING. THE HIGHEST THUNDERSTORM THREAT WILL BE SOUTH OF 
  HIGHWAY 50.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE 
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.


&&

$$

NVZ468>470-301515-
/O.UPG.KLKN.FW.A.0003.160730T2000Z-160731T0600Z/
/O.NEW.KLKN.FW.W.0006.160730T1200Z-160731T0600Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
212 PM PDT FRI JUL 29 2016

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM PDT SATURDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
468...469...AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM 5 AM TO 11 PM PDT SATURDAY. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 
  EASTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS EARLY IN 
  THE AFTERNOON ARE EXPECTED TO DEVELOP TO SCATTERED MOSTLY DRY 
  THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. A MIX OF 
  DRY AND WET THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS TO 50 MPH WILL BE 
  POSSIBLE WITH THUNDERSTORMS.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 28, 4:02 AM PDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 4:02 AM PDT, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
402 AM PDT Thu Jul 28 2016

.SYNOPSIS...High pressure dome over the region will keep the much
of Nevada hot and dry today. Afternoon cloud cover and a few dry
thunderstorms are possible across mainly northern Nye and WHite
Pine counties today as deeper monsoon moisture has made its way
into the area. Coverage of a mix of dry and wet thunderstorms is
expected to expand across the state on Friday as mid-level
moisture increases over the region. Temperatures will remain above
normal today and Friday reaching the upper 90s and lower 100s
across a large portion of the state before moderating a bit over
the weekend.

&&

.SHORT TERM...Water vapor imagery shows the leading edge of mid
to upper-level moisture swinging around the high pressure dome
and creeping farther into southern and southwestern Nevada. This
trend is expected to continue through Friday with short term
models and ensembles showing PWAT values approaching 0.75 inches
in many locations across the state. Sufficient instability
associated with the increased monsoon moisture, lifted indices of
less than -1 and MUCAPE values of greater than 200 J/Kg across
much of the state Friday will along with strong daytime heating
will contribute to afternoon pulse convection and a mix of dry and
wet thunderstorms across the state. The greatest concentration of
convection on Friday is expected to be across the southern CWA,
namely south of 40N. However, models show some mid to upper-level
moisture sliding past the Sierras into Humboldt and Elko counties
late Friday in which convective initiation may be delayed until
late afternoon across this region. Winds will remain light over
under the high pressure dome through the weekend while above
normal temperatures will continue through Friday. Heat advisory
continues for all counties except Elko with high temperatures
today and Friday reaching into the upper 90s and lower 100s at
many locations. Heat advisory has been expanded into southwest
Elko county as temperatures are expected to be 1 to 2 degrees
higher today and Friday. Winds will generally remain below 20 kts
but gusty winds could occur with shower and thunderstorm
downbursts mainly on Friday.

.LONG TERM...Friday night through next Wednesday. Models for the
long term are still in decent agreement with the large scale
features. On Saturday, the center of the upper ridge will be
across northern Arizona and southern Utah. This will give northern
and central Nevada an upper flow from a southerly direction.
Temperatures on Saturday will be warm again, but a few degrees
cooler than on Friday. This will result in temperatures ranging in
the mid to upper 90s. Moisture will slowly increase, with isolated
to scattered showers and thunderstorms. Main concern fire weather-
wise is the very high LCL heights. In addition, storm speeds are
forecast to be 10-15 knots. These ingredients could lead to fire
weather concerns for the Saturday timeframe.

Models continue to show a southerly flow Sunday as the
circulation of the upper level high shifts to the east, with an
increasing albeit slow, moisture push from the south. Have kept
the threat for showers and thunderstorms across the central and
northeast, with highs in the low to mid 90s.

Monday through Wednesday, all models continue to show a gradual
eastward shift of the upper level ridge, with its central position
staying in and around the New Mexico area. The good news is that
the hot temperatures will end as afternoon highs cool into the
upper 80s to mid 90s through the period. It will also continue to
bring a southerly flow to the area, which will help to moisten the
atmosphere, but this will get negated some as an upper trough is
expected to be over the Pacific Northwest states. What this will
do is shunt some of the moisture to the east, and the PoP forecast
reflects this thinking as isolated showers and thunderstorms are
kept mainly in White Pine County.

&&

.AVIATION...Look for VFR conditions through the next 24 hours.
Mid-level moisture will aid in the formation of TS across White
Pine County, but coverage With the hot conditions, KELY will once
again have high density altitudes.

&&

.FIRE WEATHER...Concerns for dry lightning will increase today
across fire zones 455 and 457, then expand northward into all
fire zones Friday and Saturday. Daytime relative humidities will
be very low today, and possibly be a few points higher Friday. A
deep, dry sub-cloud layer will remain in place today and Friday.
LCL heights are expected to be between 500 and 530 mb, which will
aid in preventing precip from reaching valley floors today and
tomorrow. Expecting the areal coverage of dry thunderstorms for
today will remain isolated and below the critical threshold of 15%
areal coverage. However, this criteria is a concern for tomorrow
as mid-level moisture is expected to increase, with limited
change to the LCL heights. Given the hot and dry sub cloud layer,
it is possible dry thunderstorm coverage across portions of fire
zones 455 and 457 may be close to meeting that 15% threshold. It
is borderline right now and will pass on concerns to day shift as
fire weather headlines may be needed. Unfortunately, synoptic
winds in the 700-500mb layer will remain light (5-15 knots) through
the weekend, but this may not be enough to aid in any rain hitting
the ground. In addition, strong outflow winds of 50 mph or more
will make monitoring of storm outflows important in the coming
days, especially in the vicinity of nearby fires. With the dry
antecedent conditions, any fire starts will rapidly spread.

There is a cooling trend expected through the weekend as the high
pressure ridge progresses to the east.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM this morning to 5 PM PDT Friday for
Humboldt County.

Heat Advisory until 5 PM PDT Friday for Northeastern Nye County-
Northern Lander County and Northern Eureka County-Northwestern
Nye County-Southern Lander County and Southern Eureka County-
White Pine County.

&&

93/86/86/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:50 PM PDTFire Weather WatchLKNElko23 hr

Nearby

Red Flag Warnings in Nevada, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.